Alert archive / Colorado / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Denver/Boulder, CO

June 19, 2005Elbert County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 19, 2005, 8:05 PM MDT for Elbert County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 8:05 PM MDT (02:05 UTC)
Expired
Jun 19, 2005, 11:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:20 PM MDTHEAVY RAIN 51 S Fondis, CORAIN IS ESTIMATED STILL RAINING UNABLE TO GET TO GAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 200206
FFWBOU
COC039-200500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1100 PM MDT

* AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES SOUTHEAST OF ELBERT...
  OR ABOUT 30 MILES NORTHEAST OF COLORADO SPRINGS. THIS STORM WAS    
  NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA AND
  ELBERT.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST HOUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3936 10454 3913 10454 3915 10419 3935 10423

$$

RPK
5 follow-up statements
000 
WGUS75 KBOU 200231
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
830 PM MDT SUN JUN 19 2005

COC039-200500-
ELBERT CO-
830 PM MDT SUN JUN 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MDT FOR CENTRAL
ELBERT COUNTY...

AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM A THUNDERSTORM 7 MILES EAST OF ELBERT...OR ABOUT 31 
MILES NORTHEAST OF COLORADO SPRINGS. THIS STORM WAS NEARLY 
STATIONARY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KIOWA AND ELBERT.

DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 90 MINUTES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3936 10454 3913 10454 3915 10419 3935 10423

$$

RPK
000 
WGUS75 KBOU 200303
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
901 PM MDT SUN JUN 19 2005

COC039-200500-
ELBERT CO-
901 PM MDT SUN JUN 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MDT FOR CENTRAL
ELBERT COUNTY...

AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL ELBERT COUNTY. THE STORMS 
WERE MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KIOWA AND ELBERT.

DOPPLER RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS FALLEN FROM 
THESE STORMS IN THE LAST 2 HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3936 10454 3913 10454 3915 10419 3935 10423

$$

RPK
000 
WGUS75 KBOU 200326
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
924 PM MDT SUN JUN 19 2005

COC039-200500-
ELBERT CO-
924 PM MDT SUN JUN 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MDT FOR CENTRAL
ELBERT COUNTY...

AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN CONTINUING OVER PORTIONS OF CENTRAL ELBERT COUNTY.  THE 
STORMS WERE MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KIOWA AND ELBERT.

DOPPLER RADAR ESTIMATES THAT AROUND 5 INCHES OF RAIN HAS FALLEN 
DURING THE PAST FEW HOURS SOUTH AND EAST OF LINE FROM KIOWA TO 
FONDIS.  PERSONS LIVING ALONG WEST BIJOU AND EAST BIJOU CREEKS 
SHOULD SEEK HIGHER GROUND IMMEDIATELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3936 10454 3913 10454 3915 10419 3935 10423

$$

RPK
000 
WGUS75 KBOU 200422
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1020 PM MDT SUN JUN 19 2005

COC039-200500-
ELBERT CO-
1020 PM MDT SUN JUN 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MDT FOR CENTRAL
ELBERT COUNTY...

AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN THAT RAIN HAD ENDED OVER CENTRAL ELBERT COUNTY.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
KIOWA.

DOPPLER RADAR ESTIMATES THAT AROUND 5 INCHES OF RAIN MAY HAVE FALLEN 
EARLIER FROM THUNDERSTORMS SOUTH AND EAST OF A LINE FROM KIOWA TO 
FONDIS.  PERSONS LIVING ALONG WEST BIJOU AND EAST BIJOU CREEKS 
SHOULD BE PREPARED FOR FLASH FLOODING. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3936 10454 3913 10454 3915 10419 3935 10423

$$

RPK
000 
WGUS75 KBOU 200500
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
11 PM MDT SUN JUN 19 2005

COC039-200506-
ELBERT CO-
11 PM MDT SUN JUN 19 2005

...THE FLASH FLOOD WARNING FOR CENTRAL ELBERT COUNTY EXPIRED AT 1100
PM MDT...

ALTHOUGH NO REPORTS OF FLOODING HAVE BEEN RECEIVED SOME MINOR 
FLOODING MAY STILL OCCUR ALONG EAST BIJOU AND WEST BIJOU CREEKS 
DURING THE NEXT HOUR HOWEVER THE THREAT OF FLASH FLOODING HAS 
DIMINISHED. 

LAT...LON 3936 10454 3913 10454 3915 10419 3935 10423

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:35 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 2:35 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT SUN JUN 19 2005

.SHORT TERM...CONVECTIVE TEMPERATURES HAVE BEEN REALIZED AS
EVIDENCED BY THE CUMULUS CLDS DVLPG.  NEARLY ALL OF THESE ARE IN THE
FOOTHILLS WITH THE EXCEPTION OF ONE CELL IN CROWLEY COUNTY WHICH HAS
TAKEN ADVANTAGE OF AN OLD BOUNDRY TO GET GOING.  DWPTS ACRS THE
PLAINS ARE QUITE HIGH FOR THIS CWFA WITH MAY LOCATIONS EAST OF
DENVER RPTG READINGS OVER 60.  THIS IS BEING WASTED FOR THE MOST
PART THOUGH... STG INVERSIONS WILL KEEP A DAMPER ON TSTMS THIS
EVENING.  BUT WITH STG ELEVATED HEATING SOME ISOLD POPS ARE
WARRANTED ON THE FNT RANGE AND HIGH COUNTRY EAST OF THE DIVIDE THIS
EVENING.

TMRW LOOKS LIKE ANOTHER CORKER WITH LWR TO MID 90S XPCTD ON THE
PLAINS.  TEMPS WL PBLY BE 5 DEGREES OR SO WARMER ON THE FNT RANGE AS
THERE WONT BE ANY DENVER CYCLONE TO SUPRESS HEATING MONDAY UNLIKE
TODAY.  HIER RESOLUTION ETA INDG A WEAK SHORTWAVE WILL TUMBLE ACRS
THE TOP OF THE RDG TMRW EVENING. THIS SHOULD RESULT IN A MODEST
UPSWING IN CONVECTION ACRS THE AREA.  WL ADD ISOLD POPS TO THE
PLAINS AS STORMS MAY CLIP THE NORTHEAST CORNER OF THE STATE IF AN
MCS FORMS IN SD OR NEBR.

.LONG TERM...BIG RIDGE ALOFT WILL BE WITH US FOR MUCH OF NEXT WEEK
BUT ALREADY THERE HAS BEEN SOME MSTR SEEPAGE INTO THE STATE. WATER
VAPOR IMAGERY ALREADY SHOWS HIGHER MSTR VALUES STREAMING NORTHWARD
FROM MEXICO AND GFS/NAM ARE PICKING UP ON THIS AND ROTATING THE MSTR
INTO CO DURING THE NEXT FEW DAYS. MODEL GRIDDED FIELDS INDICATE
ENOUGH MOISTURE AND INSTABILITY TO GENERATE ISOLD STORMS IN THE LATE
AFTN/EVENING HOURS. AREAL COVERAGE WILL BE VERY HARD TO PREDICT FROM
DAY TO DAY SO WILL BLANKET ISOLD POPS IN MOST LOCATIONS THRU THE
REST OF WEEK. BEST CHANCES WILL STILL BE OVER THE MOUNTAINS AND
HIGHER TERRAIN LOCATIONS. TEMPS WILL REMAIN IN THE 90S ACROSS MUCH
OF ERN CO...BUT A BIT OF COOL DOWN LATER IN THE WEEK AS THE MAIN
CENTER OF THE HIGH IS SUPPRESSED AND HEIGHTS BEGIN TO FALL A BIT.

&&

.BOU...NONE.

&&

046/SWE
Hazardous weather outlook, Jun 19, 12:09 PM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1209 PM MDT SUN JUN 19 2005

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1209 PM MDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 19, 7:04 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
704 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             EATON                   40.52N 104.71W
06/19/2005  1.75 INCH        WELD               CO   LAW ENFORCEMENT

&&

RAY
Local storm report, Jun 19, 7:27 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
727 PM MDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 SW ELBERT             39.18N 104.58W
06/19/2005  1.75 INCH        ELBERT             CO   TRAINED SPOTTER

0658 PM     HAIL             EATON                   40.52N 104.71W
06/19/2005  1.75 INCH        WELD               CO   LAW ENFORCEMENT

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:57 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jun 19, 7:12 PM MDTSevere Thunderstorm WarningBOUElbert63 min
Jun 19, 8:02 PM MDTSevere Thunderstorm WarningBOUArapahoe43 min
Jun 19, 8:15 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jun 19, 9:29 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min
Jun 20, 2:38 PM MDTSevere Thunderstorm WarningBOULogan40 min
Jun 20, 3:17 PM MDTSevere Thunderstorm WarningBOUDouglas43 min
Jun 20, 4:02 PM MDTSevere Thunderstorm WarningBOUDouglas58 min
Jun 20, 4:07 PM MDTFlash Flood WarningBOUDouglas113 min
Jun 20, 4:12 PM MDTSevere Thunderstorm WarningBOUDouglas48 min
Jun 20, 4:19 PM MDTFlash Flood WarningBOUDouglas116 min
Jun 20, 4:20 PM MDTSevere Thunderstorm WarningBOULogan40 min
Jun 20, 5:01 PM MDTSevere Thunderstorm WarningBOULogan44 min
Jun 20, 5:41 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson49 min
Jun 20, 5:53 PM MDTFlash Flood WarningBOUDouglas112 min

Nearby

Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.